Alert archive / Wyoming / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 121, NWS Cheyenne, WY

July 20, 2024Goshen County, Niobrara County, Wyoming; Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 20, 2024, 1:45 PM MDT for Goshen County, Niobrara County, Wyoming; Sioux County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2024, 1:45 PM MDT (19:45 UTC)
Expired
Jul 20, 2024, 2:15 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sioux County, NE, Goshen County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 163 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:58 AM MDT, 2 hours 47 minutes earlier. Its key messages:

  • Severe weather possible again Saturday, with damaging winds and isolated large hail possible. Expecting much cooler temperatures for Sunday.
  • Cooler weather expected this weekend into Monday ahead of a gradual warming trend to above average temperatures through next week.
Area forecast discussion, Jul 20, 10:58 AM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1058 AM MDT Sat Jul 20 2024

.KEY MESSAGES...

- Severe weather possible again Saturday, with damaging winds
  and isolated large hail possible. Expecting much cooler
  temperatures for Sunday.

- Cooler weather expected this weekend into Monday ahead of a
  gradual warming trend to above average temperatures through
  next week.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 116 AM MDT Sat Jul 20 2024

Current Weather... Thunderstorms have been moving across Converse
County early this morning with a few cloud pulses now showing up in
northern Carbon County. These storms are expected to remain weak,
but should produce decent precipitation in regions they move over.
Cloud cover has been increasing out in the Panhandle and across
southern portions of the CWA, but there are still plenty areas with
clear skies as of 08Z. Temperatures are pleasant across the region,
with current temperatures in the mid-50s to mid-60s area-wide.
Alliance and Chadron could see some fog begin to develop within the
next hour or two, but looks to remain patchy in coverage.

Discussion... Upper-level ridging continues in the western and
southwestern CONUS. The CWA is still under the influence of
northwesterly flow for today and Sunday. An upper-level shortwave
trough is progged to slowly slide to the southeast and move just
east of the CWA by early Sunday morning. This approaching shortwave
will be the primary driver for convection on Saturday. While the
700mb low that produced convection on Friday will be off to the east
over eastern Kansas and eastern Nebraska, the upper-level shortwave
should provide enough lift across the region to initiate convection
once again Saturday afternoon. Additionally, several 500mb vorticity
maxima will eject out ahead of the approaching upper-level shortwave
and further increase synoptic lift across the region. However, the
500mb high that had been over the Four Corners region will continue
to shift to the west, cutting off a majority of the monsoonal
moisture the CWA was seeing over the past couple of days. Northerly
to northwesterly flow throughout the atmosphere will not be
conducive for overly moist conditions across southeast Wyoming and
western Nebraska, but current dewpoints suggest that there is still
sufficient moisture left over from the moisture influx over the past
several days. Forecast soundings from the 06Z HRRR suggest inverted-
V soundings once again, with strong low-level lapse rates. MLCAPE
values across western Nebraska will be modest, around 600-800 J/kg,
which is still enough to get convective development this afternoon.
The NAM suggests significantly more CAPE across the Panhandle, with
values between 1000 and 1500 J/kg. The NAM is significantly more
moist than the HRRR, suggesting PW values over an inch, while the
HRRR show PW values between 0.75 and 0.8in. Looking at other short-
range models, the HRRR appears to be the driest, with the RAP, SREF,
and NAMNST all showing PW values more in line with that of the NAM.
CAPE values vary significantly across the CAMs, so likely expecting
between 800 and 1200 J/kg of CAPE across the Panhandle. Bulk shear
values look lower today, ranging from 30-40kts across the region
with an northwesterly orientation. Based on surface forecasts from
the HRRR and NAMNST, a convergence zone may set up just south of the
Black Hills, resulting in concentrated lift over the region.
Additionally, northwesterly surface flow favors convection
developing off the North Laramie Range and propagating to the
southeast throughout the day. Therefore, expecting to see two groups
of storms, those that develop south of the Black Hills and those
that develop along the North Laramie Range. All will propagate
slowly to the southeast due to the weak, northwesterly steering
flow. With good CAPE and inverted-V soundings, damaging winds look
to be the primary threat today, with an isolated large hail threat
possible across the Panhandle. SPC has the region in a Marginal Risk
again today. One failure mode again today could be the increasing
cloud cover through the morning hours decreasing the surface
temperatures and limiting surface heating and instability this
afternoon. Based on events Friday, with weaker forcing today, this
is a possibility, but some storms will likely develop. Their
strength will be the biggest question and it is possible that most
of the region just sees low-reflectivity virga bombs.

Northerly upper-level flow remains for Sunday with the 500mb high
remaining west of the Four Corners regions and preventing good
monsoonal flow into the region. The northerly flow opens the door
for several 500mb vorticity maxima traversing through the flow and
favoring synoptic lift across the region once more. A similar setup
is expected Sunday as the previous several days, but forcing looks
significantly weaker at this time and surface flow is less favorable
for terrain-induced convection. Cooler surface temperatures on
Sunday will also help stabilize the atmosphere, with highs expected
to be in the low-70s to mid-80s area-wide. PW values will be lower
on Sunday as well, but remain in the 0.8-0.9in range, which still
favors some convective development. Currently expecting afternoon
showers and thunderstorms to develop as the vorticity maxima
propagate over the region, but am not expecting severe weather at
this time as MLCAPE remains low even in the most aggressive short-
range models.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 116 AM MDT Sat Jul 20 2024

CWA stays under northwest flow through Wednesday in the long
term with upper high firmly in place over Nevada and Idaho
through most of the upcoming week. We continue to see monsoonal
moisture streaming north into the CWA interacting with upper
shortwaves in the northwest flow just about every day. So shower
and storm chances expected each afternoon and evening.

Wednesday begins the warm up as the high begins to shift
eastward. Seeing 700mb temperatures up near +18C across western
Wyoming into Carbon County Wednesday and by Friday...GFS
advertising +20C over southeast Wyoming. Look for mid 90s
Wednesday for highs to near 100 degrees Friday across the
Panhandle.

A pretty strong upper level low tracks across southern Canada
Friday with a trough moving through Friday evening into
Saturday. Could see fairly widespread rainfall Friday afternoon
as the trough approaches.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1056 AM MDT Sat Jul 20 2024

VFR to MVFR conditions likely through the forecast period for
the majority of terminals. Some concerns today with early
morning dew points in the low-50s across the I-25 corridor in
southeast Wyoming and in the low-60s for the Nebraska Panhandle.
Majority of the HiRes models are having difficulties locking
onto the available moisture, keeping the area more dry than it
currently is. RAP seems to have the best handle on the available
moisture. As a result, kept most of the TAFs in line with the
RAP, with most of the forecast being dependent on the winds
turning easterly and bringing better moisture across the zone.
As a result, expecting northerly winds to begin turning easterly
after 20z today and increasing thunderstorm potentials in the
afternoon hours. Will need to monitor for strong and erratic
winds associated with storm development and isolated hail
throughout the day.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...AM
LONG TERM...GCC
AVIATION...MRD
Hazardous weather outlook, Jul 20, 3:11 AM MDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
311 AM MDT Sat Jul 20 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
210915-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
311 AM MDT Sat Jul 20 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe weather possible again Saturday, with damaging winds and
isolated large hail possible. Expecting much cooler temperatures for
Sunday.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Cooler weather expected this weekend into Monday ahead of a gradual
warming trend to above average temperatures through next week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>116-210915-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
311 AM MDT Sat Jul 20 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Cooler today with isolated afternoon showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Cooler weather expected this weekend into Monday ahead of a gradual
warming trend to above average temperatures through next week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 20, 12:38 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1238 PM MDT Sat Jul 20 2024

NEZ019>021-201915-
Scotts Bluff NE-Morrill NE-Banner NE-
1238 PM MDT Sat Jul 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SCOTTS BLUFF...WEST
CENTRAL MORRILL AND NORTHEASTERN BANNER COUNTIES THROUGH 115 PM
MDT...

At 1238 PM MDT, Doppler radar was tracking a strong thunderstorm over
Minatare, or 8 miles southeast of Scottsbluff, moving south at 20
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsbluff, Bayard, Minatare, Melbeta, McGrew, Chimney Rock National
Historic Site, Scottsbluff Airport, Wrights Gap, and South Bayard
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4187 10364 4191 10344 4169 10320 4162 10361
TIME...MOT...LOC 1838Z 341DEG 18KT 4181 10351

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dewey

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:29 PM MDTSevere Thunderstorm WarningCYSLaramie31 min
Jul 19, 6:55 PM MDTSpecial Weather StatementCYSLaramie35 min
Jul 20, 1:08 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSNiobrara37 min
Jul 20, 3:27 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte33 min
Jul 20, 3:59 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte46 min
Jul 20, 4:42 PM MDTSpecial Weather StatementCYSLaramie33 min
Jul 20, 4:45 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie45 min
Jul 20, 5:16 PM MDTSpecial Weather StatementCYSLaramie29 min
Jul 20, 5:27 PM MDTSevere Thunderstorm WarningCYSLaramie48 min
Jul 19, 6:01 PM MDTSpecial Weather StatementCYSMorrill44 min
Jul 19, 6:22 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill53 min
Jul 19, 6:36 PM MDTSpecial Weather StatementCYSCheyenne39 min
Jul 19, 7:01 PM MDTSevere Thunderstorm WarningCYSCheyenne44 min
Jul 19, 7:11 PM MDTSpecial Weather StatementCYSCheyenne34 min
Jul 19, 7:17 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball28 min
Jul 20, 12:38 PM MDTSpecial Weather StatementCYSScotts Bluff37 min
Jul 20, 1:26 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBanner, Morrill, Scotts Bluff49 min
Jul 20, 2:14 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill32 min
Jul 20, 3:38 PM MDTSevere Thunderstorm WarningCYSKimball23 min
Jul 20, 3:53 PM MDTAreal Flood AdvisoryCYSScotts Bluff3 hr
Jul 20, 4:06 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff39 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2024Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.